Mathematische Zeitschrift

, Volume 274, Issue 3–4, pp 905–932 | Cite as

Volume growth, spectrum and stochastic completeness of infinite graphs

  • Matthias Keller
  • Daniel Lenz
  • Radosław K. Wojciechowski


We study the connections between volume growth, spectral properties and stochastic completeness of locally finite weighted graphs. For a class of graphs with a very weak spherical symmetry we give a condition which implies both stochastic incompleteness and discreteness of the spectrum. We then use these graphs to give some comparison results for both stochastic completeness and estimates on the bottom of the spectrum for general locally finite weighted graphs.

Mathematics Subject Classification (2000)

Primary 39A12 Secondary 58J35 


  1. 1.
    Bär, C., Pacelli Bessa, G.: Stochastic completeness and volume growth. Proc. Am. Math. Soc. 138(7), 2629–2640 (2010). doi:10.1090/S0002-9939-10-10281-0
  2. 2.
    Barroso, C.S., Pacelli Bessa, G.: Lower bounds for the first Laplacian eigenvalue of geodesic balls of spherically symmetric manifolds. Int. J. Appl. Math. Stat. 6(D06), 82–86 (2006)MathSciNetGoogle Scholar
  3. 3.
    Bauer, F., Jost, J., Liu, S.: Ollivier–Ricci curvature and the spectrum of the normalized graph Laplace operator (2012, preprint). arXiv:1105.3803v1[math.CO]Google Scholar
  4. 4.
    Baues, O., Peyerimhoff, N.: Curvature and geometry of tessellating plane graphs. Discret. Comput. Geom. 25(1), 141–159 (2001)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Baues, O., Peyerimhoff, N.: Geodesics in non-positively curved plane tessellations. Adv. Geom. 6(2), 243–263 (2006). doi:10.1515/ADVGEOM.2006.014 MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Beurling, A., Denny, J.: Espaces de Dirichlet. I. Le cas élémentaire. Acta Math. 99, 203–224 (1958) (French)Google Scholar
  7. 7.
    Biggs, N.L., Mohar, B., Shawe-Taylor, J.: The spectral radius of infinite graphs. Bull. London Math. Soc. 20(2), 116–120 (1988). doi:10.1112/blms/20.2.116 Google Scholar
  8. 8.
    Bonciocat, A.-I., Sturm, K.-T.: Mass transportation and rough curvature bounds for discrete spaces. J. Funct. Anal. 256(9), 2944–2966 (2009). doi:10.1016/j.jfa.2009.01.029 MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Brooks, R.: A relation between growth and the spectrum of the Laplacian. Math. Z. 178(4), 501–508 (1981). doi:10.1007/BF01174771 MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Brooks, R.: The spectral geometry of k-regular graphs. J. Anal. Math. 57, 120–151 (1991)MathSciNetMATHGoogle Scholar
  11. 11.
    Chavel, I., Karp, L.: Large time behavior of the heat kernel: the parabolic \(\lambda \)-potential alternative. Comment. Math. Helv. 66(4), 541–556 (1991). doi: 10.1007/BF02566664 MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Cheeger, J., Yau, S.T.: A lower bound for the heat kernel. Commun. Pure Appl. Math. 34(4), 465–480 (1981). doi:10.1002/cpa.3160340404 MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Cheng, S.Y.: Eigenvalue comparison theorems and its geometric applications. Math. Z. 143(3), 289–297 (1975)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Dodziuk, J.: Maximum principle for parabolic inequalities and the heat flow on open manifolds. Indiana Univ. Math. J. 32(5), 703–716 (1983). doi:10.1512/iumj.1983.32.32046 MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Dodziuk, J.: Difference equations, isoperimetric inequality and transience of certain random walks. Trans. Am. Math. Soc. 284(2), 787–794 (1984). doi:10.2307/1999107 MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Dodziuk, J.: Elliptic operators on infinite graphs. Analysis, geometry and topology of elliptic operators. World Sci. Publ., Hackensack NJ pp. 353–368 (2006)Google Scholar
  17. 17.
    Dodziuk, J., Karp, L.: Spectral and function theory for combinatorial Laplacians. Geometry of random motion (Ithaca, N.Y., 1987), Contemp. Math., vol. 73. Amer. Math. Soc., Providence, pp. 25–40 (1988)Google Scholar
  18. 18.
    Dodziuk, J., Kendall, W.S.: Combinatorial Laplacians and isoperimetric inequality. From local times to global geometry, control and physics (Coventry, 1984/85), Pitman Res. Notes Math. Ser., vol. 150, Longman Sci. Tech., Harlow, pp. 68–74 (1986)Google Scholar
  19. 19.
    Dodziuk, J., Mathai, V.: Kato’s inequality and asymptotic spectral properties for discrete magnetic Laplacians. The ubiquitous heat kernel, Contemp. Math., vol. 398, Amer. Math. Soc., Providence RI, pp. 69–81 (2006)Google Scholar
  20. 20.
    Feller, W.: On boundaries and lateral conditions for the Kolmogorov differential equations. Ann. Math. 65(2), 527–570 (1957)MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Forman, R.: Bochner’s method for cell complexes and combinatorial Ricci curvature. Discret. Comput. Geom. 29(3), 323–374 (2003). doi:10.1007/s00454-002-0743-x MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Fujiwara, K.: Growth and the spectrum of the Laplacian of an infinite graph. Tohoku Math. J. (2) 48(2), 293–302, (1996). doi:10.2748/tmj/1178225382
  23. 23.
    Fujiwara, K.: The Laplacian on rapidly branching trees. Duke Math. J. 83(1), 191–202 (1996). doi:10.1215/S0012-7094-96-08308-8
  24. 24.
    Fukushima, M., Ōshima, Y., Masayoshi Takeda, M.: Dirichlet Forms and Symmetric Markov Processes, de Gruyter Studies in Mathematics, vol. 19, Walter de Gruyter& Co., Berlin (1994)Google Scholar
  25. 25.
    Grigor’yan, A.: Analytic and geometric background of recurrence and non-explosion of the Brownian motion on Riemannian manifolds. Bull. Am. Math. Soc. (N.S.) 36(2), 135–249 (1999). doi:10.1090/S0273-0979-99-00776-4
  26. 26.
    Grigor’yan, A., Huang, X., Masamune, J.: On stochastic completeness of jump processes, Mathematische Zeitschrift, 1–29 (2011). doi:10.1007/s00209-011-0911-x
  27. 27.
    Haeseler, S., Keller, M.: Generalized solutions and spectrum for Dirichlet forms on graphs. In: Lenz, D., Sobieczky, F., Woess, W. (eds.) Random Walks, Boundaries and Spectra. Progress in Probability, vol. 64, Birkhäuser Verlag, Basel, pp. 181–199 (2011)Google Scholar
  28. 28.
    Haeseler, S., Keller, M., Lenz, D., Wojciechowski, R.: Laplacians on infinite graphs: Dirichlet and Neumann boundary conditions. J. Spectr. Theory 2(4), 397–432 (2012)MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    Harmer, M.: Discreteness of the spectrum of the Laplacian and stochastic incompleteness. J. Geom. Anal. 19(2), 358–372 (2009). doi:10.1007/s12220-008-9055-6 Google Scholar
  30. 30.
    Hasminskii, R.Z.: Ergodic properties of recurrent diffusion processes and stabilization of the solution of the Cauchy problem for parabolic equations. Teor. Verojatnost. i Primenen. 5, 196–214 (1960) (Russian, with English summary)Google Scholar
  31. 31.
    Higuchi, Y.: Combinatorial curvature for planar graphs. J. Graph Theory 38(4), 220–229 (2001). doi:10.1002/jgt.10004 MathSciNetMATHCrossRefGoogle Scholar
  32. 32.
    Higuchi, Y.: Boundary area growth and the spectrum of discrete Laplacian. Ann. Global Anal. Geom. 24(3), 201–230 (2003). doi:10.1023/A:1024733021533 MathSciNetMATHCrossRefGoogle Scholar
  33. 33.
    Huang, X.: A note on Stochastic incompleteness for graphs and weak Omori–Yau maximum principle. J. Math. Anal. Appl. 379(2), 764–782 (2011). doi:10.1016/j.jmaa.2011.02.009 MathSciNetMATHCrossRefGoogle Scholar
  34. 34.
    Ichihara, K.: Curvature, geodesics and the Brownian motion on a Riemannian manifold. II. Explosion properties. Nagoya Math. J. 87, 115–125 (1982)MathSciNetMATHGoogle Scholar
  35. 35.
    Jost, J., Liu, S.: Ollivier’s Ricci curvature, local clustering and curvature dimension inequalities on graphs (2012, preprint). arXiv:1103.4037v2[math.CO]Google Scholar
  36. 36.
    Keller, M.: The essential spectrum of the Laplacian on rapidly branching tessellations. Math. Ann. 346(1), 51–66 (2010). doi:10.1007/s00208-009-0384-y MathSciNetMATHCrossRefGoogle Scholar
  37. 37.
    Keller, M., Lenz, D.: Dirichlet forms and stochastic completeness of graphs and subgraphs. J. Reine Angew. Math. 666, 189–223 (2012). doi:10.1515/CRELLE.2011.122 MathSciNetMATHGoogle Scholar
  38. 38.
    Keller, M., Lenz, D.: Unbounded Laplacians on graphs: basic spectral properties and the heat equation. Math. Model. Nat. Phenom. 5(4), 198–224 (2010). doi:10.1051/mmnp/20105409 MathSciNetMATHCrossRefGoogle Scholar
  39. 39.
    Keller, M., Lenz, D., Vogt, H., Wojciechowski, R.: Note on basic features of large time behaviour of heat kernels (2011, preprint). arXiv:1101. 0373v1[math.FA]Google Scholar
  40. 40.
    Keller, M., Peyerimhoff, N.: Cheeger constants, growth and spectrum of locally tessellating planar graphs. Math. Z. 268, 871–886 (2011). doi:10.1007/s00209-010-0699-0 MathSciNetMATHCrossRefGoogle Scholar
  41. 41.
    Li, P.: Large time behavior of the heat equation on complete manifolds with nonnegative Ricci curvature. Ann. Math. (2) 124(1), 1–21 (1986). doi:10.2307/1971385
  42. 42.
    Lin, Y., Yau, S.-T.: Ricci curvature and eigenvalue estimate on locally finite graphs. Math. Res. Lett. 17(2), 343–356 (2010)MathSciNetMATHGoogle Scholar
  43. 43.
    Lott, J., Villani, C.: Ricci curvature for metric-measure spaces via optimal transport. Ann. Math. (2) 169(3), 903–991 (2009). doi:10.4007/annals.2009.169.903 Google Scholar
  44. 44.
    Mohar, B.: Isoperimetric inequalities, growth, and the spectrum of graphs. Linear Algebra Appl. 103, 119–131 (1988). doi:10.1016/0024-3795(88)90224-8 MathSciNetMATHCrossRefGoogle Scholar
  45. 45.
    Ollivier, Y.: Ricci curvature of Markov chains on metric spaces. J. Funct. Anal. 256(3), 810–864 (2009). doi:10.1016/j.jfa.2008.11.001 MathSciNetMATHCrossRefGoogle Scholar
  46. 46.
    Pinchover, Y.: Large time behavior of the heat kernel. J. Funct. Anal. 206(1), 191–209 (2004). doi:10.1016/S0022-1236(03)00110-1 MathSciNetMATHCrossRefGoogle Scholar
  47. 47.
    Reed, M., Simon, B.: Methods of modern mathematical physics. IV. Analysis of operators. Academic Press [Harcourt Brace Jovanovich Publishers], New York (1978)MATHGoogle Scholar
  48. 48.
    Reuter, G.E.H.: Denumerable Markov processes and the associated contraction semigroups on l. Acta Math. 97, 1–46 (1957)MathSciNetMATHCrossRefGoogle Scholar
  49. 49.
    Sturm, K.-T.: On the geometry of metric measure spaces. I. Acta Math. 196(1), 65–131 (2006). doi:10.1007/s11511-006-0002-8 MathSciNetMATHCrossRefGoogle Scholar
  50. 50.
    Sturm, K.-T.: On the geometry of metric measure spaces. II. Acta Math. 196(1), 133–177 (2006). doi:10.1007/s11511-006-0003-7 MathSciNetMATHCrossRefGoogle Scholar
  51. 51.
    Urakawa, H.: Heat kernel and Green kernel comparison theorems for infinite graphs. J. Funct. Anal. 146(1), 206–235 (1997). doi:10.1006/jfan.1996.3030 MathSciNetMATHCrossRefGoogle Scholar
  52. 52.
    Urakawa, H.: Eigenvalue comparison theorems of the discrete Laplacians for a graph. Geom. Dedicata 74(1), 95–112 (1999). doi:10.1023/A:1005008324245 MathSciNetMATHCrossRefGoogle Scholar
  53. 53.
    Urakawa, H.: The spectrum of an infinite graph. Can. J. Math. 52(5), 1057–1084 (2000)MathSciNetMATHCrossRefGoogle Scholar
  54. 54.
    Weber, A.: Analysis of the physical Laplacian and the heat flow on a locally finite graph. J. Math. Anal. Appl. 370(1), 146–158 (2010). doi:10.1016/j.jmaa.2010.04.044 MathSciNetMATHCrossRefGoogle Scholar
  55. 55.
    Wojciechowski, R.K.: Stochastic completeness of graphs. ProQuest LLC, Ann Arbor. Ph.D., MI Thesis, City University of New York (2008)Google Scholar
  56. 56.
    Wojciechowski, R.K.: Heat kernel and essential spectrum of infinite graphs. Indiana Univ. Math. J. 58(3), 1419–1441 (2009). doi:10.1512/iumj.2009.58.3575. MR 2542093
  57. 57.
    Wojciechowski, R.K.: Stochastically incomplete manifolds and graphs. In: Lenz, D., Sobieczky, F., Woess, W. (eds.) Random Walks, Boundaries and Spectra, Progress in Probability, vol. 64. Birkhäuser Verlag, Basel, pp. 163–179 (2011)Google Scholar
  58. 58.
    Żuk, A.: A generalized Følner condition and the norms of random walk operators on groups. Enseign. Math. (2) 45(3–4), 321–348 (1999)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Matthias Keller
    • 1
  • Daniel Lenz
    • 1
  • Radosław K. Wojciechowski
    • 2
  1. 1.Mathematisches InstitutFriedrich Schiller Universität JenaJenaGermany
  2. 2.York College of the City University of New YorkJamaicaUSA

Personalised recommendations